JOURNAL ARTICLE

Panniculitis in patients treated with BRAF inhibitors: a case series

Bonita Choy, Shaun Chou, Rachael Anforth, Pablo Fernández-Peñas
American Journal of Dermatopathology 2014, 36 (6): 493-7
24879511
Panniculitis is a rare complication of BRAF inhibitor therapy that is used to treat patients with BRAF-mutated metastatic melanoma. We present a clinicopathologic review of 9 patients who developed panniculitis while on BRAF inhibitor therapy. In 13% of patients on vemurafenib, 3% of patients on dabrafenib and 10% on combination of dabrafenib + trametinib, tender erythematous nodular lesions of panniculitis appeared on legs, arms and trunk. Histological evaluation of 8 biopsies from 7 patients showed predominantly neutrophilic infiltrate in 4, lymphocytic in 1, and mixed in 3. Lesions with neutrophilic infiltrate appeared in earlier stages of treatment than those with mixed or lymphocytic infiltrate. All biopsies showed lobular involvement and 5 also had a septal component. In addition, 1 biopsy had lichenoid inflammation in the epidermis and the other had evidence of vasculitis. Most patients responded to conservative medical management without the need to reduce or to stop BRAF inhibitor therapy. Panniculitis seems to be a rare class effect of BRAF inhibitors that is predominantly lobular and neutrophilic, although other patterns can be seen.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24879511
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"